Wisconsin, 2020

Hail in Wisconsin, August 24 to 25, 2020

August 24 to 25, 2020 · NWS ARX · 5 events in 3 counties and zones

Repeated rounds of thunderstorms developed across portions of western Wisconsin during the evening of August 24th and continued into the early morning of the 25th. These storms produced hail across portions of Clark, Monroe and Adams Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Repeated rounds of thunderstorms developed across portions of western Wisconsin during the evening of August 24th and continued into the early morning of the 25th. These storms produced hail across portions of Clark, Monroe and Adams Counties. The largest hail reported was quarter sized near Big Flats (Adams County), Brooks (Adams County), and Tunnel City (Monroe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 24, 6:01 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 24, 6:01 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
701 PM CDT Mon Aug 24 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM CDT Mon Aug 24 2020

Morning clouds/convection have delayed warm up and kept dewpoints
a tad lower early this afternoon, but behind the clouds
temperatures are recovering quickly into the mid 80s. Still
thinking low to mid 90s look possible over much of the area south
of I-94 by this evening, though heat advisory threshold may only
be marginally met in a few locations.

Main focus for the short term is on severe storm potential this
afternoon into overnight. Given the delayed onset of greater
heating, instability has not had time to recover much yet per SPC
Mesoscale Analysis. Still thinking higher CAPE will build into the
area as the afternoon wears on, and with moisture transport
beginning to increase into southeast MN/western WI later this
afternoon, will have to watch out for any isolated storms that
might develop near a boundary/convectively altered warm front
draped across southeast MN and tap into the higher instability air
during peak heating. Confidence is still somewhat low in whether
this will occur, but the ARW/NMM do show some more robust echoes
developing in their model reflectivity fields. Deep shear is
progged to be rather marginal during the afternoon, but storms
would have potential for damaging winds/large hail given steep
mid/low level lapse rates, and potentially an isolated tornado
risk if a supercell or two can develop and become surface based.

Focus then turns to later this evening into tonight, as model
guidance suggests increasing moisture transport, in addition to
strong warm air advection and frontogenesis, fire off storms
mainly north of the front (along and north of I-94 in the latest
trends). 0- 6 km shear is greatest along and north of the front at
30-40 kts, with steep lapse rates of 7-8 C/km in the mid-levels
and 0-3 km shear exceeding 30 kts supportive of a large hail and
perhaps a damaging wind threat. Boundary layer stabilization and
decreasing instability should help keep things more elevated
tonight and mitigate isolated tornado risk, but might still have
to keep an eye on the region of overlap between strong low-level
shear and deep shear along the frontal zone, though most
convection should be displaced north of this and the chance
appears low.

Not to be overlooked is the potential for heavy rainfall and
potentially flash flooding as well with these storms. Convection
allowing models are fairly progressive, but given moisture
transport into a boundary, pooling of precipitable water values
near 2 inches, and warm cloud depths exceeding 4000 meters,
potential is there for flash flooding if storms train over the
same areas.

As moisture transport shifts eastward and instability weakens
early Tuesday morning, storms should also shift eastward and
weaken, diminishing the severe and heavy rain threats. There is
suggestion that the frontal boundary lingers along I-94, so will
have to watch out for possible isolated afternoon storm
redevelopment along and north of this feature. It's unclear how
much instability will be present in this area, but given 0-6 km
shear of over 30 kts and steep lapse rates, a few storms could be
strong with gusty winds and hail, as well as locally heavy
rainfall in the continued moist environment. Farther south,
capping looks to remain in place thanks to warm air aloft, but
this will allow temperatures to climb once again into the upper
80s to low 90s for many, with heat indices once again in the mid
to upper 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM CDT Mon Aug 24 2020

The forecast details for the middle part of the week will revolve
around the position of the upper level ridge and the path of the
short wave troughs that are expected to run along the northern
periphery of the ridge. Because the day to day location of
convection can be highly influenced by where the surface
boundaries end up, any resulting outflow boundaries and MCV's
that form, the overall confidence on where the rain will be is
somewhat low. Right now, it looks like another round of convection
should develop Tuesday night and continue into Wednesday with
another wave topping the ridge. Current indications are that this
should primarily be across northern Wisconsin and may be just
close enough for some small rain chances across the far northern
sections of the forecast area.

The next best chance for widespread rains continues to look to be
Thursday night into Friday morning. However, the models continue
to be at odds on how strong the short wave trough may be and the
track it could take but do remain consistent within themselves
with their solutions. The 24.12Z ECMWF is weaker with the short
wave trough and tracks it across northern Wisconsin. The 24.12Z
GFS continues to be stronger and farther south, closer to the
Interstate 90 corridor. The 24.12Z Canadian looks to be more
similar to the ECMWF than the GFS. If the GFS is correct, there
could be a severe threat with a CAPE pool of maybe 1500 J/kg along
and south of a boundary in the Interstate 90 corridor and deep
layer shear approaching 40 knots along and north of the boundary.
Again, something that will need to be watch given rather low
confidence in any one model solution at this time. Once this
system moves past the area, the upcoming weekend looks to start
out dry as the upper level ridge may temporarily try to build back
over the Upper Midwest. However, this does not look to last long
as the rain chances may return for the end of the weekend as the
pattern of short wave troughs coming over the ridge returns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon Aug 24 2020

Generally VFR conditions expected through the period outside of
perhaps some brief thunderstorm visibility and/or ceiling reductions
tonight. Showers and storms continue to bubble up across the area
early this evening. Likelihood of these impacting the TAF sites
looks rather low for this evening, but have introduced VCSH.
Activity is expected to expand overnight northeast of the TAF sites
late this evening along a front, providing a period of ongoing
convection for several hours overnight. While the focus for storm
activity looks to remain northeast of the TAF sites, it is still
unclear whether activity will fill in enough further west to
actually impact the TAF sites late tonight. If it does, LSE would
probably have a little higher chance compared to RST. Have
introduced a period of VCTS as confidence is not high enough at this
time to include TSRA. Can't rule out some patchy fog towards
daybreak, but that will likely depend on whether rain materializes
so have left BR out of the TAFs. Wind direction will fluctuate
overnight as the front slowly drops through, generally SW to SE,
becoming NE to E late, then SW to SE during the day Tuesday.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Aug 24, 3:26 AM CST, 17 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Mon Aug 24 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices in the 95 to 105 range are expected this afternoon
into this evening. A Heat Advisory is in effect from Noon today
until 8 pm this evening along and south of I-94.

Thunderstorms are expected this evening and overnight mainly
north of I-90. These storms could become severe with damaging
winds and large hail. An isolated tornado cannot be ruled out. In
addition, heavy rainfall with localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off thunderstorms chances will be seen Tuesday through
Wednesday mainly north of I-94. A few of these storms could be on
the strong side Tuesday afternoon and evening.

Additional storms will be possible across the entire area
Thursday into Friday. However, it is too early to determine if
storms will be severe or not.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening into tonight near
and north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 24, 3:56 PM CST, 4 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
456 PM CDT Mon Aug 24 2020

WIZ017-029-033-034-242315-
Jackson-Taylor-Trempealeau-Clark-
456 PM CDT Mon Aug 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CLARK...NORTHERN
JACKSON...TAYLOR AND NORTHEASTERN TREMPEALEAU COUNTIES...

At 452 PM CDT, strong thunderstorms were scattered across west
central Wisconsin, moving east at 30 mph.

These storms may produce gusty winds in excess of 30 mph along with
possible small hail.

Locations impacted include...
Medford, Neillsville, Colby, Osseo, Thorp, Loyal, Greenwood, Owen,
Rib Lake, Chelsea, Westboro, Jump River, Price, Humbird, Hatfield,
Shortville, York, Lynn, Longwood and Reseburg.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4436 9032 4439 9126 4460 9138 4460 9092
      4538 9092 4538 9005
TIME...MOT...LOC 2152Z 272DEG 28KT 4462 9110

Peters
Special weather statement, Aug 24, 8:15 PM CST, 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
915 PM CDT Mon Aug 24 2020

WIZ043-044-250315-
Juneau-Adams-
915 PM CDT Mon Aug 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU
AND NORTHERN ADAMS COUNTIES...

At 913 PM CDT, strong thunderstorms were clustered near Babcock, or
10 miles southwest of Wisconsin Rapids, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, New
Miner, Lake Sherwood, Petenwell Dam, Arkdale, Lake Arrowhead, and
Mather.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4402 8960 4403 9031 4425 9031 4425 8960
TIME...MOT...LOC 0213Z 333DEG 28KT 4433 9002

Peters

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Adams

When
August 24, 8:35 PM CST
Where
Adams County, 3.71 mi ENE of New Rome
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.249, -89.810

Hail, Adams

When
August 24, 9:20 PM CST
Where
Adams County, 0.85 mi SW of Big Flats
Measured
1 in hail
Reported by
Public
Coordinates
44.110, -89.810

Quarter sized hail was reported in Big Flats.

Hail, Clark

When
August 25, 1:00 AM CST
Where
Clark County, 0.69 mi N of Loyal
Measured
0.88 in hail
Reported by
Public
Coordinates
44.740, -90.500

Hail, Monroe

When
August 25, 5:45 AM CST
Where
Monroe County, 2.94 mi NNE of Tunnel City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.040, -90.550

Quarter sized hail fell near Tunnel City.

Hail, Adams

When
August 25, 6:25 AM CST
Where
Adams County, 4.07 mi SW of Brooks
Measured
1 in hail
Reported by
Public
Coordinates
43.780, -89.690

Quarter sized hail was reported southwest of Brooks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915339, 915340, 915346, 915362, 915357.